What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 26, 5:37 AM CST, 4 hours 23 minutes earlier. Its key messages:
- Periods of showers and thunderstorms today, with pockets of gusty winds possible in the morning and a highly conditional risk for strong to severe storms late afternoon into the evening.
- Widely scattered afternoon and early evening showers (and possibly a few non-severe storms) on Memorial Day and again Tuesday.
- Gradual warming and drying conditions for the end of the week.
Area forecast discussion, May 26, 5:37 AM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
637 AM CDT Sun May 26 2024
.KEY MESSAGES...
- Periods of showers and thunderstorms today, with pockets of
gusty winds possible in the morning and a highly conditional
risk for strong to severe storms late afternoon into the
evening.
- Widely scattered afternoon and early evening showers (and
possibly a few non-severe storms) on Memorial Day and again
Tuesday.
- Gradual warming and drying conditions for the end of the week.
&&
.DISCUSSION...
Issued at 306 AM CDT Sun May 26 2024
Through Monday:
Early this morning, we find a center of low pressure spinning up out
over the central Plains with the storm's warm front extending across
central Missouri and into southern Illinois. On either side of the
front and as far northward as central and eastern IA, efficient low-
mid level warm advection is driving a large swath of showers and
thunderstorms. A handful of stronger storms can be found south of
the front beneath an impressive EML plume which will eventually be
working over our area this afternoon. As the low treks
northeastward, these showers and storms will continue to be pushed
across the Midwest and fall on the area this morning. Precip should
begin to approach the I-39 corridor sometime around dawn. The storms
currently out in eastern IA are expected to weaken some after
crossing the Mississippi as they outrun the better instability,
especially north of I-80. Some late CAM guidance suggests that we
could see a mature linear MCS develop ahead of the low prior to
moving across northern Illinois later in the morning. If organized
convection can get going this morning, locally strong to marginally
severe wind gusts may manifest, particularly in the far southern
reaches of the CWA. The HRRR is one such model and even takes it a
step further resolving a mesolow with a tight pressure rise/fall
couplet on the leading edge. Such an artifact would bump the severe
wind potential up a bit and could also bring the potential a little
farther north during the morning, possibly across portions of the
Chicago metro. In either case, the severe wind threat looks notably
better just south of the CWA where we'll find much more instability
and shear. Embedded thunderstorms should be on the overall lighter
side north of I-80 where far less instability will reside.
The brunt of the morning activity will be out of the area by early
afternoon. A lot of big question marks continue to revolve around
how our environment will recover following the morning. The
aforementioned EML will overspread the region during the afternoon
building up our mid level instability. Our afternoon and evening
storm potential, including the severe threat, will be heavily
reliant on how much clearing we can see behind the morning push.
Even then it's tough to say how the low levels will respond with
some models having similar looks regarding sky cover but very
different ideas for low level thermo profiles. Undoubtedly, the best
potential for seeing surface-based convection resides south of the
effective warm front which should remain well south of the area.
North of the front, guidance is messy but most can agree that we
will struggle to storms based in the lowest 100 mb or so owing to
very poor low level lapse rates if not a low level capping
inversion. The HRRR is an outlier being the only one showing an
uncapped environment with steep low level lapse rates during the
late afternoon. Should we manage to get anything surface-based
going, an impressive 0-1 km hodograph could mean a few tornadoes
attempt to spin up. If storms remain even a bit elevated, which
looks to be the best bet, then severe wind and hail would be the
biggest concern later today. The greatest severe potential later
today will again be across the southern CWA in a few hour window
between late afternoon and early evening, though odds are again
better down across central and southern IL. The storm threat should
pretty much wrap up behind the system's cold front which will sweep
across during the evening.
Monday will be a bit cooler for the holiday with highs forecast to
top out in the lower 70s. The better part of the day should see a
fair mix of clouds and sunshine with good westerly breeze.
Several models are now resolving scattered showers or even a
couple of thunderstorms during the afternoon. Diurnal heating
should do away with a morning cap and steep low level lapse
rates will extend up to a reservoir of modest mid level
instability. With upwards of around 50 kt of deep layer shear
expected, it's possible that a few thunderstorms could feature
some locally strong wind gusts. It's possible that precip
struggles to combat a rather dry profile but could get a boost
from an encroaching 500mb jet max. Storm chances should dissolve
by mid-evening as instability wanes.
Doom
Monday Night through Saturday:
An upper level ridge axis building across the Rockies early in
the week will drive an active belt of enhanced northwesterly flow
aloft across the Great Lakes region through Tuesday. Within this
pattern, two distinct impulses will track southeastward across
our area. The first will track into our area later on Monday, and
that is talked about in the discussion above. Following quickly
on its heals, a stronger impulse (currently seen spinning in the
water vapor imagery across central Manitoba) will eject
southeastward into the western Great Lakes on Tuesday along the
eastern periphery of the building upper ridge axis.
A chilly late May airmass accompanying this impulse is likely to
make Tuesday one of the coolest days of the week. In fact, breezy
northwesterly winds through the day, combined with increased
afternoon cloud cover could keep temperatures in some parts of
northern IL from climbing out of the 60s! There will also be
another good shot for scattered afternoon showers and even a few
storms as lapse rates steepen under the cold mid-level trough
(temps at 500 mb around -20C).
Following the eastward passage of this second impulse on Tuesday,
the ridge axis over the Rockies will shift eastward, likely
becoming centered over the western Great Lakes later in the week.
As this occurs, we are looking to see at least a few day period
of dry (and rather pleasant) weather from Wednesday through the
later part of the week as surface high pressure sets up shop over
the Great Lakes region. Mostly sunny skies are expected, and while
temperatures will remain in the low to mid 70s for Wednesday and
Thursday, readings are expected to rebound back to near 80 for
the end of the week into next weekend.
KJB
&&
.AVIATION /12Z TAFS THROUGH 18Z MONDAY/...
Issued at 637 AM CDT Sun May 26 2024
Key messages/forecast concerns:
- Periods of showers and thunderstorms this morning through
early afternoon.
- Chance for a few additional widely scattered thunderstorms into
early evening with a cold frontal passage.
- East-southeast winds through the day, shifting westerly this
evening.
- Low MVFR CIGs Potential tonight.
Thunderstorms have moved into northern IL a bit faster then
previously forecast. For this reason, we have moved up the
timing of precipitation for the Chicago area terminals to 13z.
This initial "hit" of storms may only last a hour or so,
before the main batch of showers and storms moves into the area
from the southwest during the mid to late morning hours. So,
beyond moving up the start time, not much has changed with the
forecast thinking today. The main threats from these storms will
be locally gusty winds and some heavy rainfall. The heavy
rainfall may create some temporarily IFR VSBYs.
Following the periods of morning thunderstorms, we will have to
monitor the threat from some renewed widely scattered storm
development later in the afternoon and evening (especially after
22z) as a cold front approaches. Confidence remains low on the
extent of this redevelopment, but with the main weather impulse
and surface cold front approaching, it remains plausible that
some additional thunderstorms could develop into early this
evening.
Winds will generally be east-southeasterly through much of the
day, though the thunderstorms could lead to some periods of more
erratic winds for a period later this morning. Winds will then
shift to a west-southwesterly direction into this evening
following a cold frontal passage. West to northwesterly winds,
gusting up to 20 kt at times, are then expected late tonight and
on Monday.
Ample moisture wrapping around the backside of the surface low
may also foster some lower MVFR CIGs across the terminals
tonight into early Monday morning. Currently looks like the best
timing for these would come later this evening and overnight,
with a gradual improvement likely later Monday morning.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Hazardous weather outlook, May 26, 3:00 AM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
400 AM CDT Sun May 26 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-270900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
400 AM CDT Sun May 26 2024 /500 AM EDT Sun May 26 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado Risk.
Limited Hail Risk...up to one inch in diameter.
Limited Damaging Wind Risk...up to 60 mph.
Limited Flooding Risk.
DISCUSSION...
A swath of showers and thunderstorms will move across the area
this morning into the early afternoon. It's possible that a few
morning thunderstorms could produce some locally strong wind
gusts, especially south of I-80.
Additional scattered thunderstorms are possible late this
afternoon through mid-evening. A few storms may produce marginally
severe wind or hail. A tornado also cannot be ruled out, particularly
south of I-80.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday, Tuesday and Saturday afternoons...
Limited Thunderstorm Risk.
DISCUSSION...
Scattered showers and possibly a couple of thunderstorms are
expected Monday afternoon with additional storms possible on
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
During the morning, moving toward the northeast at 25 mph.
During the late afternoon, moving toward the northeast at 40 to
50 mph.
LMZ740>745-270900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
400 AM CDT Sun May 26 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to one inch in diameter
Limited Thunderstorm Wind Gust Risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday and Tuesday...
Limited Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
Doom
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, May 26, 7:02 AM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
802 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM Hail 4 NW Shorewood 41.56N 88.26W
05/26/2024 M0.40 Inch Kendall IL Public
Report of 0.4 inch hail 1 mile southwest of
County Line Rd and Canton Farm Rd.
&&
ZYSpecial weather statement, May 26, 8:04 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
904 AM CDT Sun May 26 2024
ILZ023-033-107-108-261430-
Eastern Will IL-Southern Will IL-Kankakee IL-Iroquois IL-
904 AM CDT Sun May 26 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WILL...WESTERN
KANKAKEE AND NORTHWESTERN IROQUOIS COUNTIES THROUGH 930 AM CDT...
At 904 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Limestone to near Herscher. Movement was
north at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Kankakee, Bourbonnais, Bradley, Manteno, Wilmington, Peotone,
Herscher, Limestone, Lakewood Shores, Bonfield, Wilton Center,
Symerton, and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4092 8813 4135 8815 4136 8777 4090 8798
TIME...MOT...LOC 1404Z 198DEG 36KT 4119 8802 4099 8807
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Kluber
Special weather statement, May 26, 8:11 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
911 AM CDT Sun May 26 2024
ILZ032-033-039-261500-
Livingston IL-Iroquois IL-Ford IL-
911 AM CDT Sun May 26 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LIVINGSTON...FORD
AND IROQUOIS COUNTIES THROUGH 1000 AM CDT...
At 910 AM CDT, Doppler radar was tracking scattered strong
thunderstorms across east-central Illinois. Movement was north at 40
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Watseka, Paxton, Fairbury, Gibson City, Gilman, Clifton, Milford,
Chatsworth, Onarga, Forrest, Sheldon, Chebanse, Cissna Park, Piper
City, Ashkum, Buckley, Cullom, Saunemin, Martinton, Stockland,
Crescent City, Danforth, Melvin, Loda, and Beaverville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4062 8846 4062 8857 4099 8857 4101 8753
4049 8753 4049 8794 4040 8793 4040 8846
TIME...MOT...LOC 1410Z 192DEG 35KT 4075 8844 4060 8789
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
KluberSpecial weather statement, May 26, 8:29 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
929 AM CDT Sun May 26 2024
ILZ023-107-108-261500-
Eastern Will IL-Southern Will IL-Kankakee IL-
929 AM CDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WILL AND NORTH
CENTRAL KANKAKEE COUNTIES THROUGH 1000 AM CDT...
At 929 AM CDT, Doppler radar was tracking a strong thunderstorm near
Manteno, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Park Forest, Manteno, Peotone, University Park, Manhattan, Monee,
and Wilton Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4118 8786 4120 8801 4147 8802 4147 8765
TIME...MOT...LOC 1429Z 203DEG 32KT 4123 8794
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KluberLocal storm report, May 26, 8:45 AM CST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
945 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM Hail Paxton 40.46N 88.10W
05/26/2024 M0.88 Inch Ford IL Emergency Mngr
Ford County emergency management reports
hail briefly to nickel size in Paxton. Time
estimated by radar.
&&
WSLSpecial weather statement, May 26, 8:55 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
955 AM CDT Sun May 26 2024
ILZ023-033-INZ010-019-261545-
Kankakee IL-Iroquois IL-Newton IN-Benton IN-
955 AM CDT Sun May 26 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN KANKAKEE...NORTHEASTERN
IROQUOIS...NEWTON AND NORTHWESTERN BENTON COUNTIES THROUGH 1045 AM
CDT/1145 AM EDT/...
At 955 AM CDT/1055 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Ashkum to near
Stockland. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kankakee, Bradley, Manteno, Watseka, Momence, Kentland, Clifton,
Morocco, St. Anne, Sheldon, Chebanse, Goodland, Brook, Ashkum, Aroma
Park, Hopkins Park, Martinton, Earl Park, Stockland, Crescent City,
Sun River Terrace, Beaverville, Woodland, Donovan, and Sammons Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4053 8753 4085 8797 4130 8780 4129 8779
4117 8752 4098 8728 4074 8726
TIME...MOT...LOC 1455Z 224DEG 39KT 4088 8787 4063 8753
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Kluber